Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 447, NWS St. Louis, MO

August 28, 2008Crawford County, Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2008, 10:08 PM CDT for Crawford County, Iron County, Washington County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 10:08 PM CDT (03:08 UTC)
Expired
Aug 28, 2008, 10:45 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3067 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 290308
SVRLSX
MOC055-093-221-290400-
/O.NEW.KLSX.SV.W.0447.080829T0308Z-080829T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 PM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  IRON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1100 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF STEELVILLE...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHERRYVILLE...
  DAVISVILLE... 
  COURTOIS...
  VIBURNUM...
  BIXBY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3753 9065 3759 9078 3760 9078 3761 9116
      3762 9117 3769 9117 3770 9132 3778 9133
      3779 9153 3821 9154 3802 9071
TIME...MOT...LOC 0307Z 296DEG 19KT 3790 9140

$$

GKS
1 follow-up statement
000 
WWUS53 KLSX 290345
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT THU AUG 28 2008

MOC055-093-221-290354-
/O.CAN.KLSX.SV.W.0447.000000T0000Z-080829T0400Z/
IRON MO-WASHINGTON MO-CRAWFORD MO-
1044 PM CDT THU AUG 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD...WASHINGTON AND IRON
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT FOR CRAWFORD AND WASHINGTON 
COUNTIES UNTIL 1 AM CDT.

LAT...LON 3753 9065 3759 9078 3760 9078 3761 9116
      3762 9117 3769 9117 3770 9132 3778 9133
      3779 9153 3821 9154 3802 9071
TIME...MOT...LOC 0344Z 296DEG 19KT 3781 9118

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:04 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 6:04 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT THU AUG 28 2008

.DISCUSSION...
/114 PM CDT THU AUG 28 2008/
LEFTOVERS FROM MCS CONTINUE TO SLOWLY ADVECT SOUTH ACROSS EXTREME
EASTERN MISSOURI AND WESTERN ILLINOIS EARLY THIS AFTERNOON. THIS HAS
HELD TEMPERATURES BACK ACROSS WEST CENTRAL ILLINOIS AND BACKED
WINDS TO THE EAST. BELIEVE THIS AREA OF CONVECTION WILL CONTINUE
TO MOVE SOUTH ACROSS SOUTHWEST ILLINOIS THIS AFTERNOON...BEFORE
MORE CONVECTION DEVELOPS LATER THIS AFTERNOON ALONG THE COLD FRONT
THAT IS CURRENTLY POSITIONED TO OUR NORTHWEST.

IN FACT...ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE WESTERN
HALF OF THE CWA WITH DEWPOINTS RISING INTO THE LOWER 70S AND
TEMPERATURES NEAR 90 DEGREES. DEEP LAYER SHEAR OF 30KT WILL KEEP
PRIMARY MODE OF CONVECTION MULTICELL...THEREFORE LARGE HAIL AND
DAMAGING WINDS WILL BE THREATS WITH THUNDERSTORMS THAT BECOME
SEVERE. WILL HAVE TO CAREFULLY WATCH STORMS THAT INTERACT WITH THE
OUTFLOW BOUNDARY LAYED OUT ACROSS THE CWA...ENHANCED STORM
RELATIVE HELICITY COULD AID IN TORNADOGENESIS.

CONVECTION SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AS FRONT PROGRESSES THROUGH THE REMAINDER OF THE CWA.

A BEAUTIFUL HOLIDAY WEEKEND LOOKS TO BE IN THE OFFING AS HIGH
PRESSURE BUILDS ACROSS THE MIDWEST. MOSTLY SUNNY CONDITIONS AND VERY
COMFORTABLE TEMPERATURES/HUMIDITY CAN BE EXPECTED AS WE CLOSE OUT
ANOTHER SUMMER VACATION SEASON.

THE CENTER OF HIGH PRESSURE WILL GRADUALLY MOVE TO THE EAST OF THE
AREA BY MONDAY WITH TEMPERATURES MODERATING TO SEASONAL NORMALS AND
HUMIDITY SLOWLY BUILDING BACK INTO THE AREA. TEMPERATURES IN THE
UPPER 80S TO NEAR 90 DEGRESS SHOULD BE THE RULE MONDAY AND TUESDAY.

MANY QUESTIONS REMAIN IN THE EXTENDED AS HURRICANE GUSTAV WILL
SURELY SLOW DOWN THE MEAN FLOW ACROSS THE UNITED STATES NEXT WEEK.
EXPECT IT TO DELAY THE PROGRESSION OR STALL THE SHORTWAVE/FRONT THAT
APPROACHES OUR CWA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE
REMNANTS OF THE TROPICAL SYSTEM WILL THEN MOVE DIRECTLY ACROSS OUR
CWA. HEAVY RAIN AND FLOODING WILL CERTAINLY BE POSSIBLE NEXT
THURSDAY/FRIDAY IF THIS SCENARIO IS CORRECT. STAY TUNED

CVKING

&&

.AVIATION...
/530 PM CDT THU AUG 28 2008/
FOR THE 00Z TAFS...CDFNT CURRENTLY EXTDG FM WI SW THRU NWRN MO TO
THE TX PNHDL WL MOVE SEWD THRU THE CWA TGT. NUMEROUS TSRA HAVE
DVLPD ALONG THIS FNT FM NR MKC TO NR IRK ATTM. THIS TSRA ACTIVITY
WILL SHIFT SEWD WITH THE CDFNT. TSRA SHOULD MOVE THRU UIN AND COU
FM 01-05Z...AND THRU STL/SUS FM 03-07Z FRI. THE SLY SFC WNDS WILL
VEER ARND TO A NWLY DIRECTION TGT AFTER PASSAGE OF THE CDFNT. THE
CDFNT SHOULD MAKE IT DOWN TO THE STL METRO AREA ARND 06-07Z FRI.
ALTHOUGH THE SFC DWPTS WILL BE LOWERING BHND THE CDFNT FOG MAY
DVLP IN UIN AND COU LT TGT AND EARLY FRI MRNG WITH A CLRG SKY AND
SATURATED GROUND FM THU EVNG RAINFALL. CLOUD CVR IN STL/SUS WILL
PROBABLY NOT SCT OUT TIL AFTER SUNRISE FRI MRNG. SFC WNDS WL BE
NLY ON FRI AS A SFC RDG BLDS SEWD THRU THE CWA BHND THE CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 2:53 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT THU AUG 28 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
253 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE
SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY ACROSS SOUTHERN
MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Aug 28, 8:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     ST. PETERS              38.78N  90.61W
08/28/2008                   ST. CHARLES        MO   PUBLIC

            MATURE MAPLE TREE SPLIT BY HIGH WINDS. NEAR
            INTERSECTION OF MID RIVERS AND WILLOTT

&&

EVENT NUMBER LSX0800927

TRUETT
Local storm report, Aug 28, 9:00 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     ST. PETERS              38.78N  90.61W
08/28/2008  E70 MPH          ST. CHARLES        MO   NWS EMPLOYEE

            60 TO 70 MPH GUSTS

&&

EVENT NUMBER LSX0800928

MILLER
Local storm report, Aug 28, 9:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             3 SE CUBA               38.03N  91.36W
08/28/2008  M1.00 INCH       CRAWFORD           MO   LAW ENFORCEMENT

            FROM MISSOURI STATE HIGHWAY PATROL

&&

EVENT NUMBER LSX0800929

TRUETT
Local storm report, Aug 28, 9:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     DE SOTO                 38.14N  90.56W
08/28/2008  E50 MPH          JEFFERSON          MO   TRAINED SPOTTER

            45 TO 50 MPH GUSTS WITH 4 INCH LIMBS DOWN

&&

EVENT NUMBER LSX0800930

MILLER
Local storm report, Aug 28, 9:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
954 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 N CADET               38.03N  90.69W
08/28/2008                   WASHINGTON         MO   TRAINED SPOTTER

            LARGE LIMBS BLOWN DOWN ON HIGHWAY E. ALUMINUM OFF
            SHEDS.

&&

EVENT NUMBER LSX0800931

BRITT
Local storm report, Aug 28, 10:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 PM CDT THU AUG 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             7 SW STEELVILLE         37.90N  91.45W
08/28/2008  M0.75 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0800932

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe45 min
Aug 28, 7:07 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Pike, Ralls53 min
Aug 28, 7:21 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Gasconade, Lincoln, Montgomery, Osage and 1 more39 min
Aug 28, 7:33 PM CDTSevere Thunderstorm WarningLSXPike42 min
Aug 28, 7:47 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Lincoln, Montgomery, Pike and 2 more43 min
Aug 28, 9:19 PM CDTSevere Thunderstorm WarningLSXCrawford41 min
Aug 28, 11:51 PM CDTFlash Flood WarningLSXCrawford4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.